NSAIDs Increase GI Bleeding Risk in Hemodialysis Patients

Share this content:

Hemodialysis (HD) patients who use nonsteroidal anti-inflammatory drugs (NSAIDs) are at increased risk for GI bleeding, a study shows.

From a population of 650 HD patients, Slobodan M. Jankovic, MD, PhD, and collaborators at the University of Kragujevac in Kragujevac, Serbia, selected 33 HD patients who experienced at least one episode of GI bleeding during the past three years and 45 age- and sex-matched controls who did not experience GI bleeding.

After adjusting for numerous potential confounders, NSAID use was associated with a nearly sixfold increased risk of GI bleeding, investigators reported in the Journal of Nephrology (2009;22:502-507). Use of anticoagulant and antiplatelet drugs and the presence of chronic obstructive pulmonary disease did not significantly increase bleeding risk.

“The results of our study stress the necessity for the development of effective strategies for prevention of gastrointestinal bleeding in patients on hemodialysis who use NSAIDS,” the authors wrote.

They noted that the risk of GI bleeding is not the same for all NSAIDs, adding that selective COX-2 inhibitors associated with a lower risk than nonselective COX-2 inhibitors.

Prescribing NSAIDs with a lower risk for GI bleeding to patients with end-stage renal disease “could be an effective strategy to protect these vulnerable patients from this serious complication,” they concluded.

Frequency of NSAID use was not associated with any increase in GI bleeding risk, the researchers pointed out. It appears that sustained NSAID use is more important than total dose for impairment of the GI mucosal barrier, they added.

You must be a registered member of Renal and Urology News to post a comment.

Newsletter Signup